Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Doubting Thomas?? (MAC)
Jun 1, 2007

Hey there Dr. Bob!!

Ciao bello, Tom here. I just wanted to say hello and see if you had time to respond to me. I have recently been dealing with fears of HIV. I tested via Home Access, and the result was negative. Woo-hoo-able, right? Not so fast. My fears were not based on a recent exposure, as lately I have been dealing with night sweats (mild--not soaking--but certainly there) for about a month. I have had gastrointestinal issues during this time, I fluctuate between normal stools and diarrhea....mostly normal, but certainly some diarrhea. Have also had upper left quadrant pain in my stomach (not chronic, comes and goes), so my research led me to an enlarged spleen. Further, I have lost some muscle mass in my pecs, and have seemingly lost some weight as I am down one notch on my belt....yet I have been eating quite a bit lately, and the weight seems to be holding steady. Strangely, I feel like I have an increased appetite, but anyway.

The night sweats have me worried, so I took a TB test. Negative. So no HIV, no TB....why am I still dealing with what seems to be the classic symptoms of MAC? I guess that is my question. I am wondering if I simply have skipped over the HIV diagnosis and am a man living with AIDS? I read recently that one factor affecting an antibody test is AIDS; is it possible my recent ELISA test came up negative because my body is no longer producing antibodies?

I don't really feel feverish, but the night sweats every night, the moderate weight loss, the GI problems...also I am dealing with fatigue, which may or may not be from my poor sleeping over the past month, who knows.

I know you can't diagnose me over the internet, but happiness over a negative HIV test only makes me now think that it was negative because my body wasn't producing antibodies at the time.

Finally, I am familiar with the symptoms of MAC, but was wondering if you could provide more specifics. Would my diarrhea be chronic? Would a fever be generally low-grade or a bit higher? Would there be left-side or right-side abdominal pain (I read somewhere right-side, but who knows)? It is just kind of weird, other than being tired and wondering whether my poop will be hard or soft, I feel fine (physically) otherwise. But then I wake up in the night, only to find my neck and chest sweaty.

Hope you are well and can give me, at the very least, some good karma!

best,

Tom

Response from Dr. Frascino

Hello Doubting Thomas,

Your negative Home Access test, assuming it was done after the window period, is definitive and conclusive. HIV is not your problem. No way. No how.

Have you skipped over the HIV diagnosis and progressed to AIDS with MAC? Absolutely not! Your symptoms are neither consistent with nor worrisome for MAC! (You would be much sicker.) See below. I agree your fatigue could be from "poor sleeping over the past month." Plus, both anxiety and depression can be associated with fatigue.

The only reason your body is not producing anti-HIV antibodies is you don't have HIV! Your worries are completely unwarranted. If you can't accept the truly wonderful news that you are HIV negative, get counseling.

You should be a WOO-HOOing carefree Tommy, not a Doubting Thomas!

No need for good-luck karma from an HIV standpoint. You've already definitively dodged that bullet!

Dr. Bob

Mycobacterium Avium Complex (MAC)

July 19, 2006

What Is MAC?

Mycobacterium Avium Complex (MAC) is a serious illness caused by common bacteria. MAC is also known as MAI (Mycobacterium Avium Intracellulare). MAC infection can be localized (limited to one part of your body) or disseminated (spread through your whole body, sometimes called DMAC). MAC infection often occurs in the lungs, intestines, bone marrow, liver and spleen. The bacteria that cause MAC are very common. They are found in water, soil, dust and food. Almost everyone has them in their body. A healthy immune system will control MAC, but people with weakened immune systems can develop MAC disease.

Up to 50% of people with AIDS may develop MAC, especially if their CD4 cell count is below 50. MAC almost never causes disease in people with more than 100 CD4 cells.

How Do I Know if I Have MAC?

The symptoms of MAC can include high fevers, chills, diarrhea, weight loss, stomach aches, fatigue, and anemia (low numbers of red blood cells). When MAC spreads in the body, it can cause blood infections, hepatitis, pneumonia, and other serious problems. Many different opportunistic infections can cause these symptoms. Therefore, your health care provider will probably check your blood, urine, or saliva to look for the bacteria that causes MAC. The sample will be tested to see what bacteria are growing in it. This process, called culturing, can take several weeks. Even if you are infected with MAC, it can be hard to find the MAC bacteria.

If your CD4 cell count is less than 50, your health care provider might treat you for MAC, even without a definite diagnosis. This is because MAC infection is very common but can be difficult to diagnose.

How Is MAC Treated?

The MAC bacteria can mutate and develop resistance to some of the drugs used to fight it. Health care providers use a combination of antibacterial drugs (antibiotics) to treat MAC. At least two drugs are used: usually azithromycin or clarithromycin plus up to three other drugs. MAC treatment must continue for life, or else the disease will return. People react differently to anti-MAC drugs. You and your health care provider may have to try different combinations before you find one that works for you with the fewest side effects.

The most common MAC drugs and their side effects are:

Amikacin (Amkin®): kidney and ear problems; taken as an injection.

Azithromycin (Zithromax®, see Fact Sheet 530): nausea, headaches, vomiting, diarrhea; taken as capsules or intravenously.

Ciprofloxacin (Cipro® or Ciloxan®, see Fact Sheet 531): nausea, vomiting, diarrhea; taken as tablets or intravenously.

Clarithromycin (Biaxin®, see Fact Sheet 532): nausea, headaches, vomiting, diarrhea; taken as capsules or intravenously. Note: The maximum dose is 500 milligrams twice a day.

Ethambutol (Myambutol®): nausea, vomiting, vision problems.

Rifabutin (Mycobutin®): rashes, nausea, anemia. Many drug interactions.

Rifampin (Rifampicin®, Rifadin®, Rimactane®): fever, chills, muscle or bone pain; can turn urine, sweat, and saliva red-orange (may stain contact lenses); can interfere with birth control pills. Many drug interactions.

Can MAC Be Prevented?

The bacteria that cause MAC are very common. It is not possible to avoid being exposed. The best way to prevent MAC is to take strong antiretroviral medications (ARVs). Even if your CD4 cell count drops very low, there are drugs that can stop MAC disease from developing in up to 50% of people. The antibiotic drugs azithromycin and clarithromycin have been used to prevent MAC. These drugs are usually prescribed for people with less than 75 CD4 cells.

Combination antiretroviral therapy can make your CD4 cell count go up. If it goes over 100 and stays there for 3 months, it may be safe to stop taking medications to prevent MAC. Be sure to talk with your health care provider before you stop taking any of your prescribed medications.

Drug Interaction Problems

Several drugs used to treat MAC interact with many other drugs, including ARVs, antifungal drugs, and birth control pills. This is especially true for rifampin, rifabutin, and rifapentine. Be sure your health care provider knows about all the medications that you are taking so that all possible interactions can be considered.

The Bottom Line

MAC is a serious disease caused by common bacteria. MAC can cause serious weight loss, diarrhea, and other symptoms. If you develop MAC, you will probably be treated with azithromycin or clarithromycin plus one to three other antibiotics. You will have to continue taking these drugs for life to avoid a recurrence of MAC.

People with 75 CD4 cells or less should talk with their health care providers about taking drugs to prevent MAC.



Previous
worried glassman possibly exposed?
Next
horrified female.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement